Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Topeka, KS

April 21, 1999Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 1999, 6:48 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1999, 6:48 PM CDT (23:48 UTC)
Expired
Apr 21, 1999, 7:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:25 PM CDTHail 1.75Westmoreland, KS
Apr 21, 7:35 PM CDTHail 0.88Westmoreland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KTOP 212349 RRA
SVRTOP
KSC149-161-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  CENTRAL RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KEATS...OR ABOUT 6 MILES NORTHWEST OF
  MANHATTAN...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  TUTTLE CREEK LAKE
  BLAINE
  WESTMORELAND
  NORTH SIDE OF MANHATTAN

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:57 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 21, 2:57 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT WED APR 21 1999

...SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL INITIAL CONCERNS...
   THEN TEMPERATURES NEXT FEW DAYS...

UNSTABLE AIRMASS COVERS ENTIRE CWA EARLY THIS AFTN...BUT 18Z
SOUNDING FROM TOP SHOWS VERY STRONG CAP JUST ABOVE 800MB WITH CAP
STRENGTH AROUND 6 TO 8C. SOME ELEVATED TSTMS HAVE BEEN TRYING TO
DEVELOP PAST HR OR SO OVER THE ERN CWA...BUT ACTIVITY LOOKS WEAK
ATTM. SFC WARM FRONT ALSO BEGINNING TO LIFT INTO SERN NEBRASKA AT
19Z...SO WITH STRONG CAP IN PLACE AND SFC BOUNDARY MOVING NORTH OF
FA...APPEARS ANY TSTM DEVELOPMENT WILL OCCUR LATER THIS EVENING OR
OVERNIGHT. H7 PROFILERS SHOWING VORT MAX OVER SCENT NEBRASKA WITH
VORT LOBE EXTENDING INTO SW KS. NOT SURE IF THIS FEATURE WILL BE
ENOUGH TO BREAK STRONG CAP AT BOTH TOP AND OUN. WATER VAPOR SATL
LOOP SHOWS MORE IMPRESSIVE H5 VORT MAX WITH A MORE NEGATIVE TILT
BEGINNING TO MOVE INTO SERN NM. STRONG JET MAX ALSO SEEN
ACCOMPANYING THIS FEATURE. ALL 3 MODELS MOVE THIS VORT MAX INTO WRN
OK BY 12Z THU AND PIVOT FEATURE ACROSS ERN KS. DYNAMIC LIFT LOOKS
STRONG WITH THIS WAVE AS IT COINCIDES WITH SFC BOUNDARY BISECTING
CWA...UNSTABLE AIRMASS AND LEFT EXIT REGION OF H3 JET. SO EXPECT
THAT CONVECTION WILL BE MORE WIDESPREAD ON THU WITH THIS AMOUNT OF
FORCING. THIS WAVE MAY INITIATE TSTMS LATER TONIGHT ALONG SFC
BOUNDARY FROM CNTRL KS INTO WRN OK WITH ACTIVITY HEADING NEWRD.

WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR TONIGHT AS AM NOT REAL
CONFIDENT BULK OF THE ERN 1/2 OF THE FA WILL SEE MORE THAN 2 OF
RAIN. NCEP QPF LOOKS OVERDONE ON THE AERIAL COVERAGE OF THE 2
AMOUNTS BASED ON CAP STRENGTH FOR MUCH OF TONIGHT. WILL LOWER POPS A
TAD BUT LEAVE IN THE MENTION OF PSBL SVR/LCLY HVY PCPN.

SFC/H85 BOUNDARY THEN SAGS SOUTHWARD ACROSS THE CWA THU NITE AND
FRIDAY WITH AIRMASS BECOMING COOL AND STABLE WITH TIME. SOME
OVERRUNNING PCPN POSSIBLE THRU FRIDAY AND WILL CARRY CHC POPS FOR
THIS. BOTH FWC AND FAN GUID SHOW FAIRLY HIGH POPS NEXT FEW DAYS
ALONG WITH A COOLING TREND. FOLLOWED A COMP BETWEEN THE AVN AND NGM
SINCE THEY ARE BETTER IN THE SHORT TERM WITH THE MOVEMENT OF THE
SFC/H85 LOW.

.TOP...NONE.

BARLOW

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.